Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 61, NWS Springfield, MO

July 9, 20157 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 9, 2015, 3:46 PM CDT for 7 counties in Missouri. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2015, 3:46 PM CDT (20:46 UTC)
Expired
Jul 9, 2015, 9:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 155 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:06 PM CDTFLASH FLOOD1 N Norwood, MOWATER WAS FLOWING 5 INCHES DEEP OVER HIGHWAY C.
Jul 9, 4:10 PM CDTFLASH FLOODMountain Grove, MOSTANDING AND FLOWING WATER RUNNING 6 TO 8 INCHES DEEP AFFECTING NUMOUROUS ROADS IN TOWN.
Jul 9, 4:27 PM CDTFLASH FLOODMountain Grove, MOHIGHWAY 95 IN TOWN UNDERWATER AT 11TH AND 17TH STREETS. WATER FLOWING 6 INCHES DEEP.
Jul 9, 5:13 PM CDTHEAVY RAIN 1.24Thayer, MORAIN FELL IN 40 MINUTES.
Jul 9, 5:21 PM CDTFLASH FLOODSimmons, MOHIGHWAY Z WAS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WGUS53 KSGF 092046
FFWSGF
MOC067-091-149-153-203-215-229-100200-
/O.NEW.KSGF.FF.W.0061.150709T2046Z-150710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  OZARK COUNTY IN SOUTHWEST MISSOURI...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS          
  AFTERNOON...WITH SOME AREAS RECEIVEING MORE THAN TWO INCHES OF     
  RAIN IN A SHORT PERIOD OF TIME.  WITH SOILS ALREADY SATURATED DUE  
  TO RECENT RAIN...THIS WILL QUICKLY RESULT IN FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE KK AT GLADDEN CREEK JUST NORTH OF AKERS...
ROUTE E NORTH OF HIGHWAY 38 AT THE GASCONADE RIVER...
ROUTE FF AT HUNTER CREEK EAST OF AVA...
ROUTE H...3 MILES EAST OF WINONA...
ROUTE FF AT TURKEY CREEK EAST OF AVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3680 9277 3682 9279 3702 9269 3732 9269
      3743 9177 3742 9118 3732 9117 3726 9115
      3725 9111 3721 9112 3721 9109 3714 9101
      3709 9103 3708 9121 3684 9122 3682 9111
      3650 9112 3649 9276

$$

BOXELL
1 follow-up statement
834 
WGUS73 KSGF 100158
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT THU JUL 9 2015

MOC067-091-149-153-203-215-229-100207-
/O.EXP.KSGF.FF.W.0061.000000T0000Z-150710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-HOWELL MO-OREGON MO-OZARK MO-SHANNON MO-TEXAS MO-WRIGHT MO-
858 PM CDT THU JUL 9 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR DOUGLAS...
HOWELL...OREGON...OZARK...SHANNON...TEXAS AND WRIGHT COUNTIES...

RESIDUAL FLOODING FROM THE HEAVY RAINFALL THAT OCCURRED TODAY WILL 
KEEP FLOOD WATERS ELEVATED THROUGH THE OVERNIGHT HOURS. 
THEREFORE...THIS FLASH FLOOD WARNING IS REPLACED BY AN AREAL FLOOD 
WARNING UNTIL 11 AM FRIDAY MORNING. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3680 9277 3682 9279 3702 9269 3732 9269
      3743 9177 3742 9118 3732 9117 3726 9115
      3725 9111 3721 9112 3721 9109 3714 9101
      3709 9103 3708 9121 3684 9122 3682 9111
      3650 9112 3649 9276

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:33 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT Thu Jul 9 2015

.SHORT TERM...(This Evening through Friday)
Issued at 200 PM CDT THU JUL 9 2015

More rain/thunderstorms have moved into sw MO/se KS as yet another
upper level impulse produces lift along/north of a frontal
boundary extending from ne OK east along the MO/AR line into
south central MO. Efficient rain processes are occurring once
again with decent rainfall rates. So far haven't seen prolonged
training, but it won't take much to get runoff going again. We
have a number of new flooding reports over far sw MO. Have issued
some flash flood warnings over far sw MO.

The shortwave will move w-e through the the cwfa tonight with the
sfc warm front and 850mb front convergence/zone gradually shifting
north. The heavier rain axis is expected to shift northeast into
central MO, but high res models vary on timing. Will go with a
consensus and gradually lift higher pops north into central MO
late this evening/overnight. No changes are planned to any hydro
watch statements.

A building upper level ridge with further northward progress of
the warm front will gradually will continue to shunt better rain
chances to the north Friday but will maintain some pops/rain
chances in central MO. Clouds should gradually give way, but
expect them to linger more of the day in central MO with lower max
temperatures.

.LONG TERM...(Friday Night through Thursday)
Issued at 200 PM CDT THU JUL 9 2015

The upper ridge will actually retrograde a bit over the weekend to
a position back over the Plains, but it will remain far enough north
and east to keep rain chances at bay into early next week. The
eastern edge of a low level thermal ridge will edge into our area.
850mb/max sfc T temperature climo yields low/mid 90s for highs
over the weekend and Monday, but abundant sfc/plant moisture may limit
the highs a degree or two. Humidity will keep things
sticky/uncomfortable.

There is still general agreement on moving a shortwave and
associated sfc front down the front side of the upper ridge by
Tue. The GFS, and to some extent the ECMWF, have backed off on
precip with the position of the upper ridge progged to be somewhat
farther to the east. Synoptic trends will continue to be
monitored, and will continue to include some rain chances for Tue
with the best bet over the eastern counties.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1207 PM CDT THU JUL 9 2015

Areas of rain and thunderstorms will continue to move through the
region today, with the main axis of rain slowly shifting north as
a warm front moves north through the area into tonight. Low
vis/cigs can be expected near the front, with restrictions to MVFR
or IFR possible within areas of rain.

LLWS will develop tonight at the terminals as the front moves
north, with rain finally ending tomorrow morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Friday morning FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Friday morning FOR KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Boxell
Hazardous weather outlook, Jul 9, 3:37 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT THU JUL 9 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
337 PM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS AS IT CONTINUES TO MOVE
EAST THROUGH SOUTH CENTRAL PORTIONS OF MISSOURI THIS AFTERNOON.

EVEN BRIEF PERIODS OF HEAVY RAINFALL WILL PRODUCE FLOODING OVER
THE AREA WITH ADDITIONAL ROAD CLOSURES LIKELY. CREEKS AND RIVERS
WILL RISE AGAIN AND BECOME DANGEROUS AT AND DOWNSTREAM FROM WHERE
HEAVY RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAINFALL WILL MOVE NORTH OUT OF CENTRAL MISSOURI FRIDAY MORNING.

AFTERNOON HEAT INDEX VALUES WILL RANGE FROM THE MID 90 TO AROUND
100 DEGREES FROM FRIDAY INTO EARLY NEXT WEEK.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE
MISSOURI OZARKS MONDAY NIGHT...TUESDAY...WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR STRONGER
STORM ACTIVITY OVER SOUTH CENTRAL MISSOURI. AGAIN...ADDITIONAL
FLOODING IS EXPECTED TONIGHT AND ROAD CLOSURES DUE TO FLOODING
SHOULD BE EXPECTED.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 9, 3:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      3 N FORSYTH             36.73N 93.12W
07/09/2015                   TANEY              MO   TRAINED SPOTTER

            REPORT OF 1 FOOT OF WATER OVER COLUMBUS ROAD NORTH OF
            FORSYTH.

&&

AFOSCATO
Local storm report, Jul 9, 3:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FLASH FLOOD      3 WNW MONETT            36.93N 93.97W
07/09/2015                   LAWRENCE           MO   EMERGENCY MNGR

            PIERCE CITY FIRE DEPARTMENT INDICATED THAT 3 FEET OF
            WATER WAS FLOWING OVER COUNTY ROAD 1050 BETWEEN STATE
            HIGHWAY 37 AND US 60.

&&

HATCH
Local storm report, Jul 9, 3:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     5 NNE AVA               37.02N 92.64W
07/09/2015                   DOUGLAS            MO   EMERGENCY MNGR

            TREES AND POWERLINES REPORTED DOWN AT HIGHWAY 5 AND
            COUNTY ROAD 102 NORTH OF AVA.

&&

BOXELL
Local storm report, Jul 9, 3:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      REEDS SPRING            36.75N 93.38W
07/09/2015                   STONE              MO   EMERGENCY MNGR

            SEVERAL STREETS IN TOWN ARE FLOODED AND CLOSED WITH WATER
            RISING RAPIDLY.

&&

HATCH
Local storm report, Jul 9, 3:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      5 SE BATTLEFIELD        37.06N 93.32W
07/09/2015                   CHRISTIAN          MO   AMATEUR RADIO

            SLEEPY HOLLOW ROAD AND CRANE ROAD HAD 2 TO 3 FEET OF
            WATER FLOWING OVER THE ROADS.

&&

HATCH
Local storm report, Jul 9, 3:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     4 N AVA                 37.01N 92.66W
07/09/2015                   DOUGLAS            MO   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON THE FIRE STATION IN MOUNT
            ZION ON HIGHWAY B.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:48 PM CDTSpecial Weather StatementSGFOregon27 min
Jul 9, 3:50 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more27 hr
Jul 9, 7:02 AM CDTFlash Flood WarningSGFHowell, Ozark6 hr
Jul 9, 10:01 AM CDTRiver Flood WarningSGFStone58 hr
Jul 9, 12:46 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton12 hr
Jul 9, 2:32 PM CDTRiver Flood WarningSGFMcDonald58 hr
Jul 9, 2:32 PM CDTRiver Flood WarningSGFJasper3 days
Jul 9, 2:32 PM CDTRiver Flood WarningSGFJasper69 hr
Jul 9, 2:47 PM CDTFlash Flood WarningSGFChristian, Douglas, Greene, Stone, Taney, Webster6 hr
Jul 9, 3:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright41 min
Jul 9, 3:16 PM CDTSpecial Weather StatementSGFOzark44 min
Jul 9, 3:33 PM CDTSevere Thunderstorm WarningSGFTexas42 min
Jul 9, 3:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark23 min
Jul 9, 3:53 PM CDTSpecial Weather StatementSGFHowell52 min
Jul 9, 4:16 PM CDTSpecial Weather StatementSGFShannon, Texas59 min
Jul 9, 4:20 PM CDTSpecial Weather StatementSGFOregon55 min
Jul 9, 4:26 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas64 min
Jul 9, 5:30 PM CDTSpecial Weather StatementSGFBarry, Lawrence, McDonald60 min
Jul 9, 6:19 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence41 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.